Zoloft is a medication used to treat depression and anxiety. However, overdosing on Zoloft is possible and can be life-threatening in severe cases. If you have taken a higher dose of Zoloft than has been prescribed, you may have symptoms like drowsiness, hallucinations, and a persistent headache.
What is Zoloft (Sertraline) & How Does it Work?
Sertraline, sold under the brand name Zoloft, is an FDA-approved medication for treating symptoms of anxiety and depressive disorders. This medication can also be prescribed to treat other conditions such as binge eating disorder and bulimia nervosa as off-label use. When taking Zoloft for anxiety or depression, you will start feeling better after some time. However, the medication has side effects that can cause nausea, vomiting, headache, or drowsiness.
Zoloft belongs to the selective serotonin reuptake inhibitors (SSRIs) class of drugs that work by regulating the amount of serotonin in the brain. This helps to influence your mood, emotions, behaviors, and anxiety making you feel better. While SSRIs and selective norepinephrine reuptake inhibitors (SNRIs) work the same way, they affect different brain neurotransmitters. SSRIs only block the reabsorption of serotonin, while SNRIs block the reuptake of serotonin and norepinephrine.
Zoloft is FDA-approved for the treatment of multiple mental health disorders such as:1,2
- Major depressive disorder (MDD)
- Obsessive-compulsive disorder (OCD)
- Panic disorder
- Posttraumatic stress disorder (PTSD)
- Social anxiety disorder
- Premenstrual dysphoric disorder (PMDD)
Can You Overdose on Zoloft?
Overdosing on Zoloft is a possibility that can be life-threatening. The typical dosage of Zoloft is 25 mg which can be increased to a maximum of 100 mg. Taking higher doses increases the risk of side effects and overdose. The high concentration of Zoloft in the body can potentially lead to an overdose of the medication.
Some people may take more of the medication than prescribed. This can happen, especially if the medication does not work for them or leads to unwanted side effects. Before being prescribed Zoloft, your prescriber must consider several factors, including age, health condition, and weight, to ensure safety and limit antidepressant overdose risk.
Prescribers will decide the appropriate Zoloft dosage based on factors such as:
- Kidney and liver health
- Other medications
Side Effects of Zoloft
Taking Zoloft for anxiety or depression may result in mild side effects such as nausea and vomiting. Taking lower amounts of sertraline can improve anxiety and depression symptoms. However, higher doses of the medication may increase the risk of complications and side effects that can be life-threatening, requiring immediate medical attention.
Mild side effects of Zoloft include:1,2
- Rapid heart rate
- Sleeping problems
Severe side effects of Zoloft that require immediate attention include:1,2
- Serotonin syndrome
- Antidepressant withdrawal syndrome
- Manic episodes
- Heart problems
- Changes in blood pressure
This is one of the severe side effects of Zoloft. If you have serotonin symptoms such as hallucinations or seizures, seek immediate medical help. Serotonin syndrome occurs due to an increased level of serotonin in the system. This is mainly attributed as a result of taking Zoloft with other another or other antidepressant medication at the same time. Increasing levels of serotonin in the body can lead to vital organ failures such as liver and kidney failure putting you at risk of sudden death.2
Seeking Help for a Zoloft Overdose
It is possible to overdose on Zoloft, making it essential to take your prescription as directed by your doctor. Also, mixing Zoloft with other medications, substances, or dietary supplements increases the chances of overdosing on the medication. The best thing to do is reach out to your doctor as soon as possible if you have taken more than your recommended dose on the medication.
In case of a Zoloft overdose, you call the 9-1-1 emergency number for immediate assistance or poison control at 1-800-222-1222 for additional help.
When seeking treatment for a Zoloft overdose, be sure to share your:
- Current signs and symptoms
- Regular dosage amount
- Other medications
- Other substances like alcohol
Your doctor might consider several treatment options to address possible Zoloft overdose. Your doctor might admit you to an emergency room. Before starting the overdose treatment, one important thing to consider is the duration you have been on the antidepressant medication.3
Also, other types of care can be considered within the emergency room. This includes:
- Your doctor can recommend your stomach be pumped to remove the excess drug.
- You can also be sedated with a benzodiazepine drug to calm severe symptoms or agitation.
- You can be administered serotonin-blocking medications to address serotonin syndrome.
The duration of treatment will majorly depend on the severity of the overdose and its symptoms. Your doctor will still have you admitted to the emergency for some time for observations. This will give a full picture of your condition before taking the next step. Generally, sertraline overdose can be severe, but it’s rarely lethal unless you have taken the drug with other substances like alcohol or other medications.4
Emergency treatment for an overdose on Zoloft might include:
- Managing blood pressure and heart rate with medications
- IV fluids
- Oxygen supplementation
- Watching vital signs closely and treating any dangerous changes that occur
Next Steps After an Overdose
Overdosing on any medication, including Zoloft, can put your life at great risk and cause sudden death. After overdosing on Zoloft and now in treatment, ensure you do as your doctor recommends. Also, if you continue taking Zoloft, you can prevent future occurrences of possible overdose by taking your prescription as directed – taking your dosage up to the recommended level without exceeding it. Whether you have accidentally overdosed or taken medication purposefully higher than the recommended, you are at risk of possible sertraline overdose.
Below are tips for recovering after a Zoloft overdose:
Seek psychotherapy: Your doctor will provide life-coping tips after an overdose. Psychotherapy will also be important to improve your emotions and behaviors.5
Avoid substance use: Substances like alcohol can have harmful interactions with Zoloft, This can lead to prolonged and excessive effects from Zoloft. Therefore, it’s best to avoid such substances while on Zoloft medication.
Take medications are directed: Zoloft is a prescription medication that can have side effects. Therefore, taking the medication as prescribed is essential. Taking higher doses of sertraline can sometimes lead to abnormally increased levels of serotonin in the body. Stopping the medication abruptly is not recommended, as it can lead to symptoms of Zoloft withdrawal.
Medications should be taken as prescribed to prevent further health complications. Taking higher doses of Zoloft than prescribed puts you at risk of overdosing. Also, mixing the medication with other antidepressants or substances can be lethal. If you suspect you have overdosed on Zoloft with symptoms such as hallucinations or serotonin syndrome, seek medical help as soon as possible.